Thunderstorm Wind, Beckham
- When
- May 1, 11:15 PM CST
- Where
- Beckham County, 2.04 mi NE of Elk City
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.431, -99.394
Elk City Regional Business Airport (KELK) observation.
Numerous severe thunderstorms impacted portions of central and southern Oklahoma and western-north Texas early on the morning of the 2nd. Synoptically, this convective episode was driven by the approach of a weak shortwave trough rounding the periphery of a broader upper system across the Central and Northern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous severe thunderstorms impacted portions of central and southern Oklahoma and western-north Texas early on the morning of the 2nd. Synoptically, this convective episode was driven by the approach of a weak shortwave trough rounding the periphery of a broader upper system across the Central and Northern Plains. Very strong elevated instability and sufficient wind shear promoted organized thunderstorm clusters and eventually a semi-organized line across the aforementioned region, producing large hail, thunderstorm wind damage and a tornado. Heavy rainfall contributed to flash flooding, particularly across parts of southern Oklahoma that continued to be impacted by prolonged river and stream flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 6:01 PM CST, 5 hours 14 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
701 PM CDT Thu May 1 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 701 PM CDT Thu May 1 2025
- Severe storms and heavy rainfall expected late tonight into
Friday morning. Flash flood/flood threat continues across
southern into parts of central Oklahoma.
- Dry this weekend.
- A stormy pattern returns next week with storms and heavy
rainfall, especially late Monday into Tuesday.
&&
.NEAR TERM...
(Rest of today and tonight)
Issued at 239 PM CDT Thu May 1 2025
There is a risk later tonight for severe thunderstorms capable of
producing large hail and damaging wind gust across much of our CWA
with an additional hazard of localized flooding in some areas.
A mid-level shortwave trough currently over the Colorado Rockies
will be digging into the Southern High Plains this evening and
across our CWA by early Friday morning. Down at the surface this
approaching system is pushing a cold front currently across northern
and western Oklahoma. Meanwhile yesterdays cold front stalled
across northern Texas but is slowly lifting as a warm front
increasing surface moisture back into our area. Mesonet
observations showing surface dewpoints already increasing especially
across our south. The atmosphere will continue to destabilize this
afternoon to moderate CAPE values mainly south of I-40 where the
surface moisture advection is strongest. A strong mid-level cap
should inhibit any late afternoon storms from firing up. However,
will expect convective initiation on the high plains of the northern
panhandles later this evening as deep layer shear increases
developing into an MCS with this complex tracking into northwest
Oklahoma late in the evening toward midnight. This storm complex
will be expanding east and south across the rest of our area through
the early morning hours. Severe hazards with this storm complex will
primarily be large hail and damaging downburst winds as DCAPEs will
be high. The severe risk will be highest closer to and south of the
I-40 corridor as surface-based storms move into the stronger
moisture and instability. A strong southerly low-level jet will
also fire over northern Texas to just north of the Red River further
feeding moisture into our southern CWA while keeping convection from
this complex organized. Although the tornado potential will be low,
will need to keep an eye southcentral & southeast Oklahoma near the
jet where the low-level shear may be strongest.
One more potential hazard will be flooding across portions of
central through southcentral Oklahoma including the city of Lawton
where a Flood Watch will be in effect later this evening through
Friday morning. Although not expecting widespread heavy rainfall but
could see localized heavy rainfall from training over saturated
areas already impacted from previous flooding.
&&
.SHORT TERM...
(Friday through Saturday night)
Issued at 239 PM CDT Thu May 1 2025
Although the severe risk will have diminished after sunrise, will
see showers with a few weak elevated storms gradually decrease
through the remainder of the morning perhaps lingering only in
southeast Oklahoma in the afternoon. As high pressure settles in
under clear night skies on the back side of this colder upper
trough, Friday night will be unseasonably cooler with lows in the
upper 30s across northwest Oklahoma to 40s elsewhere. Weak upper
ridging builds in Saturday night keeping us in a dry trend through
the rest of the weekend. Although a drying trend through much of the
short term, will continue to see river flooding issues persist
mainly across our southern CWA.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 259 AM CDT Thu May 1 2025
Some low amplitude ridging will keep rain chances at bay Sunday and
Sunday night. By Monday, the upper low to our west begins shifting
eastward, introducing low precipitation chances to our western
counties. As southwest flow moves over us, precipitation chances
will ramp back up Tuesday (including a potential for heavy rain) and
continue for several days.
Synoptic uncertainty remains moderately high, with the above
representing the most likely scenario.
Day
&&
.AVIATION...
(00Z TAFS)
Issued at 701 PM CDT Thu May 1 2025
Low level moisture is spreading back north into the area as a warm
front moves slowly north. With this, expect to see more widespread
MVFR ceilings overnight, especially in the southern and central
portions of the area near the warm front. An area of
thunderstorms developing now in the northwestern Texas panhandle
will expand and move east/east- southeast across the area. Some
severe weather (strong winds and hail) will be possible with these
thunderstorms. MVFR and local IFR conditions will also occur with
the storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 56 69 46 69 / 80 60 0 0
Hobart OK 55 69 43 70 / 80 60 0 0
Wichita Falls TX 58 70 48 72 / 60 70 0 0
Gage OK 49 69 38 72 / 80 20 0 0
Ponca City OK 55 70 43 71 / 60 20 0 0
Durant OK 61 72 51 72 / 80 90 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 10 PM CDT this evening through Friday afternoon
for OKZ023>025-027>031-037>042-044>046.
TX...None.
&&
NEAR TERM...68
SHORT TERM...68
LONG TERM....26
AVIATION...08Special Weather Statement
National Weather Service Norman OK
1119 PM CDT Thu May 1 2025
OKZ009-014-021-020500-
Roger Mills OK-Beckham OK-Ellis OK-
1119 PM CDT Thu May 1 2025
...Strong thunderstorms will impact portions of southwestern Ellis,
Roger Mills and Beckham Counties through MIDNIGHT CDT...
At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Marvin to near Allison to 7 miles
northeast of Twitty. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Sayre, Cheyenne, Erick, Hammon, Carter, Reydon, Sweetwater,
Strong City, Texola, Angora, Crawford, Roll, Durham, Berlin, and
Dempsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3596 10000 3598 9938 3517 9936 3520 10000
TIME...MOT...LOC 0419Z 272DEG 32KT 3587 10018 3561 10005 3537 10011
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
1154 PM CDT Thu May 1 2025
OKZ014>016-021-022-020545-
Roger Mills OK-Washita OK-Dewey OK-Beckham OK-Custer OK-
1154 PM CDT Thu May 1 2025
...Strong thunderstorms will impact portions of western Washita,
southeastern Roger Mills, western Custer, southwestern Dewey and
northeastern Beckham Counties through 1245 AM CDT...
At 1154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roll to 4 miles west of Sayre. Movement
was east at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Sayre, Cheyenne, Burns Flat, Sentinel, Hammon, Dill City,
Canute, Butler, Carter, Foss, Strong City, Foss Reservoir, Moorewood,
Roll, Berlin, and Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3586 9907 3515 9910 3525 9973 3582 9971
TIME...MOT...LOC 0454Z 272DEG 25KT 3575 9969 3532 9971
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
1215 AM CDT Fri May 2 2025
OKZ037-038-020600-
Tillman OK-Comanche OK-
1215 AM CDT Fri May 2 2025
...A strong thunderstorm will impact portions of southwestern
Comanche and central Tillman Counties through 100 AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hollister, moving northeast at 20 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cache, Chattanooga, Indiahoma, Faxon, Hollister, and southwestern
Fort Sill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3469 9864 3445 9849 3442 9860 3442 9861
3441 9861 3440 9864 3441 9866 3440 9866
3432 9892 3448 9902
TIME...MOT...LOC 0515Z 243DEG 17KT 3444 9890
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BunkerThe Altus AFB radar (KFDR), 125 km away, was scanning. The volume nearest the first event began at 05:16 UTC.
10 thunderstorm wind, 9 hail, 3 flash flood, 3 flood, 1 tornado. Local standard time, as filed.
Elk City Regional Business Airport (KELK) observation.
An estimated wind gust from a broadcast media storm chaser. The location is approximate.
Elk City (ELKC) Mesonet observation.
Clinton/Sherman Airport (KCSM) observation.
The report was relayed by emergency management.
The report was relayed through mPING.
The report was relayed by emergency management.
The report was relayed through mPING.
The report was relayed by emergency management. The location is approximate.
The report was relayed through mPING.
Roadway flooding occurred near the intersection of 52nd Street and Lee Avenue. The report was relayed by emergency management. The event time is approximate.
Roadway flooding occurred near the intersection of E Avenue and 8th Street in the community of Cache. Multiple vehicles became stranded in floodwaters, and at least one water rescue was performed near this location. The event time is approximate.
Roadway flooding occurred near the intersection of Oklahoma Highway 5 and County Road 2230 due to water rise from the Little Deep Red Creek. The event time is approximate.
The report was relayed by emergency management.
This tornado damaged the roof of a mobile home and damaged an outbuilding near US Highway 277 north of Cookietown.
A semi-trailer was blown over due to thunderstorm winds. The event time and location are estimated from a phone call report and radar observations.
A relayed image shows minor roadway flooding along a portion of Oklahoma Highway 5, just east of the County Road 2260 intersection, due to water rise from a nearby dry creek. The event time is approximate.
Walters (WAL2) Mesonet observation.
The report was relayed through mPING.
Roadway flooding occurred along portions of U.S. Highway 81, just north of the community of Duncan. The event time is approximate.
Burneyville (BURN) Mesonet observation.
Madill (MADI) Mesonet observation.
A relayed image shows the metal roof of a mobile home blown off. The event time is estimated from radar observations.
Trees were blown down near the intersection of Oklahoma Highway 22 and Mansion Road. The event time is estimated from radar observations.
The Greasy Bend Bridge was closed due to flooding along the Washita River. The event time is approximate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyThe tornado archive for Oklahoma, 2025Warnings in Oklahoma, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259070, 1259071, 1259072, 1259074, 1259073, 1259075, 1259076, 1259079, 1259078, 1259080, 1259081, 1259095, 1259098, 1261712, 1259083, 1261188, 1259085, 1261713, 1259086, 1259087, 1261714, 1259089, 1259090, 1259091, 1259094, 1261715.